Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 64, NWS Honolulu, HI

November 11, 2013Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 11, 2013, 1:01 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2013, 1:01 AM HST (11:01 UTC)
Expired
Nov 11, 2013, 4:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 86 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WGHW50 PHFO 111101
FFWHFO
HIC009-111400-
/O.NEW.PHFO.FF.W.0064.131111T1101Z-131111T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
101 AM HST MON NOV 11 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 400 AM HST

* AT 1254 AM HST...A GAGE ON HANAWI STREAM SHOWED A RAPID RISE ABOVE
  FLOOD STAGE FROM HEAVY RAIN OVER THE WINDWARD HALEAKALA SLOPES. 
  OTHER STREAMS IN THE AREA WILL ALSO BE SUSCEPTIBLE TO FLASH 
  FLOODING. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NAHIKU...HANA...HAIKU...KIPAHULU AND HUELO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2096 15629 2073 15587 2061 15615 2073 15613
      2084 15633

$$

FOSTER/JACOBSON
2 follow-up statements
094 
WGHW70 PHFO 111218
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
218 AM HST MON NOV 11 2013

HIC009-111400-
/O.CON.PHFO.FF.W.0064.000000T0000Z-131111T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
218 AM HST MON NOV 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 400 AM HST...

GAGES CONTINUE TO REPORT ELEVATED RIVER AND STREAM LEVELS ACROSS 
WINDWARD HALEAKALA. STATIONARY HEAVY RAIN IS STILL OCCURING ON 
ALREADY SATURATED GROUNDS AND STREAMS IN THE AREA WILL BE 
SUSCEPTIBLE TO FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAHIKU... 
HANA...HAIKU...KIPAHULU AND HUELO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 400 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2096 15629 2073 15587 2061 15615 2073 15613
      2084 15633

$$

FOSTER
019 
WGHW70 PHFO 111351
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
351 AM HST MON NOV 11 2013

HIC009-111401-
/O.EXP.PHFO.FF.W.0064.000000T0000Z-131111T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
351 AM HST MON NOV 11 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF MAUI IN MAUI
COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.

LAT...LON 2096 15629 2073 15587 2061 15615 2073 15613
      2084 15633

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 10, 8:29 PM HST, 4 hours 32 minutes earlier.

Area forecast discussion, Nov 10, 8:29 PM HST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
829 PM HST SUN NOV 10 2013

.SYNOPSIS...
RAINY CONDITIONS WILL CONTINUE TONIGHT...MAINLY ACROSS WINDWARD
SECTIONS OF OAHU TO BIG ISLAND. THE ATMOSPHERE WILL BEGIN TO GRADUALLY
DRY OUT BY MONDAY...BUT BRIEF HEAVY SHOWERS REMAIN POSSIBLE
TONIGHT. WINDY CONDITIONS WILL ALSO CONTINUE INTO THE INTO MONDAY
MORNING. WINDS AND SHOWERS WILL DIMINISH DURING THE FIRST HALF OF
THE WORK WEEK...ALTHOUGH WE MAY SEE AN INCREASE IN SHOWERS AGAIN
DURING THE SECOND HALF OF THE WEEK.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL TROUGH PASSING
OVER KAUAI AND DIGGING TOWARDS THE SOUTHEAST. AT THE SURFACE...A
WEAKENING SHEAR LINE IS LOCATED ACROSS THE NORTHERN SIDE OF THE
BIG ISLAND...AND ANOTHER SURFACE BOUNDARY IS JUST MOVING THROUGH
OAHU. FAR TO THE NORTH-NORTHWEST...A STRONG HIGH PRESSURE SYSTEM
IS DRIVING THE WINDY CONDITIONS ACROSS HAWAII TONIGHT.

THE 00Z LIHUE AND HILO SOUNDINGS ARE DRIER THAN 12 HOURS AGO...WITH
PRECIPITABLE WATERS DOWN TO 1.3-1.4 INCHES RESPECTIVELY. THE LIHUE
SOUNDING SHOWS A STRONGER INVERSION NEAR 10 KFT...WHICH IS MORE A
RESULT OF COOLING BELOW 700MB THAN WARMING ABOVE IT. THE HILO
SOUNDING SHOWS CONDITIONALLY UNSTABLE LAPSE RATES. HIGHER MOISTURE
ASSOCIATED WITH THE WEAKENING SHEAR LINE IS HAS SINCE MOVED ONTO
THE WINDWARD COAST OF THE BIG ISLAND RESULTING IN FAIRLY PERSISTENT
RAIN THIS EVENING.

THE REST OF THE RADAR PICTURE SHOWS SCATTERED SHOWERS OBSERVED
OVER OAHU...MOLOKAI AND MAUI ASSOCIATED WITH SURFACE BOUNDARY AND
THE UPPER TROUGH. THESE SHOWERS LOOK TO TAPER OFF BY MONDAY
MORNING AS THESE FEATURES PUSH SOUTHWARD. SOME OF THE SHOWERS MAY
BECOME BREIFLY HEAVY AT TIMES TONIGHT FROM OAHU TO THE BIG ISLAND.
THE RAIN WILL FOCUS ON THE WINDWARD AND MAUKA AREAS...BUT STRONG
WINDS WILL BLOW MANY OF THE SHOWERS ONTO LEEWARD SIDES ON OAHU AND
MOLOKAI. THESE SHOWERS WILL QUICKLY PASS BY DUE TO THE STRONG
WINDS. DRIER AIR FROM NORTH OF THE STATE HAS REACHED KAUAI...AND
WILL PUSH SOUTHWARD MONDAY AND TUESDAY.

THE NEXT CONCERN FOR THE NEAR TERM IS WITH WINDS. THE LIHUE SOUNDING
SHOWED 30 KNOTS OF WIND NEAR 1.2 KFT...AND AFTERNOON ASCAT
IMAGERY SHOWED A WIDE SWATH OF 25-30 KNOT WINDS EXTENDING
NORTHWEST FROM KAUAI. WE HAVE RECEIVED REPORTS OF SUSTAINED WINDS
OVER 30 MPH FROM THE LIHUE AND LANAI AIRPORTS...AND A NUMBER OF
RAWS SITES REPORTED WIND GUSTS IN TO MID-UPPER 40 MPH RANGE. THE
GRADIENT WIND MAY INCREASE A FEW KNOTS BEHIND THE TRAILING
BOUNDARY NEAR OAHU. THIS IS IN LINE WITH GUIDANCE FROM THE HIGH
RESOLUTION WRF FROM UH AND ALSO THE WRF-ARW AND WRF-NMM FROM NCEP.
AS THIS BOUNDARY DISSIPATES...WE WILL START TO FEEL A MORE DIRECT
INFLUENCE OF THE STRONG HIGH TO THE NORTH-NORTHWEST. THE GREATEST
POTENTIAL FOR WIND GUSTS TO 50 MPH WILL BE ACROSS RIDGES EXPOSED
TO THE NORTHEAST AND LEEWARD SECTIONS DOWNSLOPE FROM STEEP
TERRAIN. WE HAVE KEPT THE BIG ISLAND OUT OF THE ADVISORY FOR NOW.
BY THE TIME THE BOUNDARY REACHES THAT FAR SOUTH...THE OVERALL
GRADIENT WILL BEGIN TO WEAKEN. HOWEVER IF THE STRONG WINDS PERSIST
LONGER THAN EXPECTED...WE MAY NEED TO EXTEND THE ADVISORY INTO
MONDAY AND EXPAND IT TO COVER THE BIG ISLAND AS WELL.

12Z MODELS ARE IN GENERAL AGREEMENT WITH A NEW LOW BEGINNING TO
DEVELOP FAR NORTH OF THE STATE TONIGHT. THIS SYSTEM WILL REMAIN
NORTH OF THE AREA...BUT WILL BE CLOSE ENOUGH TO INTERRUPT THE
GRADIENT FROM THE STRONG HIGH TO OUR NORTH-NORTHWEST. WINDS SHOULD
START TO DIMINISH ON MONDAY...AND THEN DECREASE FURTHER ON
TUESDAY/WEDNESDAY. A DECREASE IN SHOWERS IS ALSO EXPECTED UNDER THE
DRIER NORTH-NORTHEASTERLY LOW-LEVEL FLOW. WHILE THE OVERALL PATTERN
AMONG THE EXTENDED MODELS REMAINS SIMILAR...THERE ARE DIFFERENCES IN
PLACEMENT AND STRENGTH OF INDIVIDUAL FEATURES. THE GENERAL PATTERN
POINTS TOWARDS A LARGER CUTOFF LOW RETROGRADING WESTWARD...AND AN
INVERTED SURFACE TROUGH DEVELOPING NEAR THE ISLANDS. THIS SYSTEM MAY
BRING AN INCREASE IN MOISTURE FROM THE SOUTHEAST...LEADING TO
ANOTHER PERIOD OF WET WEATHER DURING THE SECOND HALF OF THE WEEK.

&&

.AVIATION...
STRONG NE SFC WINDS COMBINED WITH LOW LEVEL MOISTURE FROM A
DISSIPATING SHEAR LINE WILL CONTINUE TO PRODUCE EXTENSIVE MVFR CIGS
AND VIS IN NUMEROUS SHRA ACROSS THE MOUNTAINS AND N/NE FACING SLOPES
THROUGH THE REMAINDER OF THIS EVENING AND INTO THE LATE NIGHT
PERIOD. THEREFORE AIRMET SIERRA FOR MT OBSC REMAINS IN EFFECT.
CONDITIONS SHOULD IMPROVE TOWARD MORNING ON KAUAI AND OAHU AS A
DRIER AIRMASS FILTERS INTO THE REGION. AREAS OF MVFR AND LOCAL IFR
ALONG WITH MOUNTAIN OBSCURATION WILL REMAIN POSSIBLE ACROSS EASTERN
SECTIONS OF THE STATE INTO MONDAY.

AIRMET TANGO FOR LOW LEVEL TURB IS ALSO IN EFFECT DUE TO STRONG LOW
LEVEL NE WINDS. WINDS WILL REMAIN NEAR THE CURRENT PEAK THROUGH MUCH
OF THE NIGHT...THEN SLOWLY SUBSIDE ON MONDAY.

&&

.MARINE...
EARLIER THIS AFTERNOON THE HANALEI BUOY HAVE CLIMBED TO 18
FEET...WITH THE WAIMEA/KANEOHE/MAUI BUOYS 15-16 FEET. THESE
READINGS ARE SEVERAL FEET ABOUT WAVEWATCH III GUIDANCE. SINCE THEN THE
TREND HAS BEEN BACK DOWN A COUPLE OF FEET. THE CURRENT NORTH-NORTHEAST
SWELL HAS LIKELY PEAKED AND WILL BEGIN LOWERING OVERNIGHT. SURF
ALONG NORTH AND EAST FACING SHORES WILL STILL REMAIN HIGH ENOUGH
TO KEEP THE ADVISORY THROUGH THE DAY MONDAY.

THE STRONG TRADE WINDS AND THE LARGE SWELLS WILL ALSO KEEP SMALL
CRAFT ADVISORY CONDITIONS CONTINUING ACROSS ALL HAWAIIAN WATERS
THROUGH MONDAY. THE NORTH-NORTHEAST SWELL MAY ALSO CAUSE PROBLEMS
WITH SURGES IN NORTH FACING HARBORS.

ANOTHER SIGNIFICANT NORTH SWELL ARRIVING TUESDAY NIGHT WILL LIKELY
BUILD WELL ABOVE THE HIGH SURF ADVISORY THRESHOLD ALONG NORTH FACING
SHORES ON WEDNESDAY. IN FACT...SURF ALONG NORTH FACING SHORES MAY
APPROACH THE HIGH SURF WARNING LEVEL OF 25 FEET ON WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM HST MONDAY FOR NIIHAU-KAUAI-OAHU-
MOLOKAI-LANAI-KAHOOLAWE-MAUI.

HIGH SURF ADVISORY UNTIL 6 PM HST MONDAY FOR NORTH AND EAST FACING SHORES
OF NIIHAU...KAUAI...OAHU...MOLOKAI...MAUI...AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST MONDAY FOR ALL HAWAIIAN
WATERS-

&&

DISCUSSION/MARINE...FOSTER
AVIATION...JACOBSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:14 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 10, 4:40 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Nov 10, 10:01 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Nov 10, 10:35 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 11, 12:37 AM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.